Thunderstorm Wind, Greer
- When
- February 24, 8:13 PM CST
- Where
- Greer County, 2.15 mi NNW of Hester
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.830, -99.440
No damage was reported.
An intense winter storm system moved into the Texas panhandle during the night of the 24th. A strong cold front surged southward across the Texas panhandle and western Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
An intense winter storm system moved into the Texas panhandle during the night of the 24th. A strong cold front surged southward across the Texas panhandle and western Oklahoma. As this front encountered a modestly unstable airmass characterized by dry low-level thermal profiles, a cluster of thunderstorms developed, and produced severe outflow winds. No damages were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 24, 5:54 PM CST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
554 PM CST SUN FEB 24 2013
.DISCUSSION...
AVIATION DISCUSSION FOR THE 00Z TAFS IS BELOW.
&&
.AVIATION...
CONDITIONS WILL WORSEN AT ALL SITES.
FOR KOKC...KOUN...AND KPNC...VFR CONDITIONS WILL OCCUR
THROUGH AT LEAST 06Z...THEN BECOME IFR BY 15Z. RA WILL
MOVE IN 06-12Z. SWITCH OVER TO -SN APPEARS TO BE 17-21Z
WITH LIFR CONDITIONS AND SN/+SN/BLSN POSSIBLE TOWARDS
23Z MONDAY. CHANCES FOR THUNDER APPEAR TO BE TOO LOW
TO MENTION.
FOR KSPS AND KLAW...VFR CONDITIONS WILL OCCUR THROUGH
AT LEAST 05Z...THEN BECOME IFR BY 12Z. RA/TSRA WILL MOVE
IN 04-12Z. SWITCH OVER TO -SN APPEARS TO BE 15-20Z WITH
GUSTY NORTH WINDS DEVELOPING. THERE IS A CHANCE FOR
LIFR CONDITIONS WITH SN/BLSN AFTER 18Z...ESPECIALLY
NEAR KLAW.
AT OTHER SITES...IFR CONDITIONS WILL DEVELOP OVER WESTERN
OKLAHOMA BY 08Z WITH ALL LOCATIONS EXPERIENCING LIFR/VLIFR/
BLIZZARD CONDITIONS WITH SN/+SN/BLSN BY 14Z.
MBS
&&
.PREV DISCUSSION... /ISSUED 332 PM CST SUN FEB 24 2013/
DISCUSSION...
MAIN CHANGE TO GOING FORECAST WAS TO MAKE CHANGES TO SNOW
ACCUMULATION FORECAST AND UPGRADE NORTH-CENTRAL OKLAHOMA TO A
BLIZZARD WARNING. ALL MODELS HAVE COME INTO VERY GOOD AGREEMENT TO
MID-UPPER LEVEL MASS/THERMAL FIELDS AND RESULTING TRACK OF STORM
SYSTEM. HOWEVER...THEY VARY SIGNIFICANTLY ON SNOW AMOUNTS/QPF.
THIS WILL BE A VERY STRONG STORM SYSTEM BUT IS FORECAST TO BE
FAIRLY PROGRESSIVE. FORECAST SNOW AMOUNTS WILL BE A BLEND OF
ECM/GFS WITH WELL OVER A 12 INCHES NOT OUT OF THE QUESTION OVER
NORTHWEST INTO NORTH-CENTRAL PARTS OF OKLAHOMA. WE DID LOWER THE
SOME OF THE FORECAST TOTALS ON SOUTHERN EDGE OF SNOW FORECAST.
THERE WILL BE A VERY TIGHT SNOW GRADIENT AND HIGH FORECAST-BUST
POTENTIAL FROM VERNON-LAWTON-OKC METRO. WE DECIDED TO GO ON UPPER
END OF MODEL FORECASTS ON SOUTHERN GRADIENT GIVEN STRENGTH OF
SYSTEM AND CONVECTIVE SNOW POTENTIAL. THERE WILL BE QUITE A BIT
MELTING GOING ON NEAR I-44 CORRIDOR BUT SNOW BURSTS COULD EASILY
PUT DOWN 2-4 INCHES IN A VERY SHORT AMOUNT OF TIME.
CALMING CONDITIONS TUESDAY ON WITH DRY AND BELOW AVERAGE TEMPS
INTO NEXT WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 63 41 42 26 / 10 80 100 80
HOBART OK 63 38 39 23 / 10 80 90 40
WICHITA FALLS TX 68 42 49 27 / 10 70 70 40
GAGE OK 49 30 32 16 / 30 100 100 40
PONCA CITY OK 49 36 39 24 / 10 90 100 100
DURANT OK 64 43 52 35 / 10 60 80 60
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM CST TUESDAY
FOR OKZ019-020-024>031-038.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO NOON CST MONDAY
FOR OKZ007-008-012-013-018.
BLIZZARD WARNING FROM NOON MONDAY TO 6 AM CST TUESDAY FOR OKZ007-
008-012-013-018.
BLIZZARD WARNING UNTIL 6 AM CST TUESDAY FOR OKZ004>006-009>011-
014>017-021>023-033>036.
TX...BLIZZARD WARNING UNTIL 6 AM CST TUESDAY FOR TXZ083.
&&
04/17/17HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST SUN FEB 24 2013
OKZ004>048-050>052-TXZ083>090-251300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CST SUN FEB 24 2013
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF FAR SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS ALONG AND SOUTH OF A LINE FROM QUANAH...
TO FREDERICK...TO WAURIKA...AND INCLUDES ALL OF WESTERN NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM AROUND
6 PM THIS EVENING...THROUGH 2 AM MONDAY MORNING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM LATE THIS
AFTERNOON UNTIL EARLY MONDAY MORNING.
IMPACTS...
HAIL TO THE SIZE OF QUARTERS TO HALF DOLLARS WILL BE POSSIBLE WITH
THE STRONGEST STORMS...ALONG WITH A FEW WIND GUSTS TO 60 MPH.
DISCUSSION...
A STRONG WINTER STORM SYSTEM WILL MOVE INTO THE SOUTHERN PLAINS TONIGHT.
AS A POTENT COLD FRONT SURGES SOUTHWARD THROUGH OKLAHOMA AND NORTH TEXAS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP. DESPITE MARGINAL LOW LEVEL
MOISTURE...WIND FIELDS WILL BE VERY FAVORABLE FOR SEVERE THUNDERSTORMS. ANY
THUNDERSTORMS THAT CAN TAP INTO THE STRONG UPPER LEVEL WINDS WILL BECOME
SEVERE...POSING A RISK OF LARGE HAIL AND DAMAGING WIND GUSTS. THE
SEVERE THREAT SHOULD DIMINISH OVERNIGHT AS THE STORMS PUSH
QUICKLY EAST AHEAD OF THE FRONT.
AS COLD AIR SURGES INTO NORTHERN AND WESTERN OKLAHOMA OVERNIGHT...AND MID
AND UPPER FORCING INCREASES...HEAVY SNOW WILL DEVELOP OVER NORTHWEST OKLAHOMA.
GIVEN THE STRENGTH OF THE UPPER LEVEL STORM SYSTEM...CONVECTIVE SNOW BANDS ARE
EXPECTED TO DEVELOP OVER PORTIONS OF NORTHERN AND WESTERN OKLAHOMA OVERNIGHT
INTO MONDAY MORNING. THE HEAVIEST BANDS WILL BE ACCOMPANIED BY
OCCASIONAL LIGHTNING...SNOWFALL RATES OVER 2 INCHES PER HOUR...AND
STRONG AND GUSTY WINDS. MODERATE TO HEAVY SNOW IS EXPECTED TO
PERSIST ACROSS NORTHERN AND WESTERN OKLAHOMA THROUGH MONDAY MORNING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST MONDAY FEB 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
A SIGNIFICANT WINTER STORM WILL BEGIN TO IMPACT NORTHWEST OKLAHOMA LATE THIS
EVENING AND OVERNIGHT. A BLIZZARD WARNING IS IN EFFECT FOR THIS AREA. WINDS
OF 30 TO 40 MPH...WITH GUSTS TO 55 MPH WILL BE POSSIBLE...LOWERING VISIBILITIES
TO LESS THAN A QUARTER MILE AT TIMES. BLOWING A DRIFTING SNOW WILL MAKE TRAVEL
EXTREMELY DANGEROUS AND VIRTUALLY IMPOSSIBLE ON MANY ROADWAYS. PREPARE NOW FOR
CRIPPLING WINTER WEATHER CONDITIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
CONVECTIVE SNOWBANDS WILL REMAIN POSSIBLE THROUGH THE DAY ON MONDAY...AND AREAS
OF THUNDER SNOW MAY PERSIST WELL INTO THE AFTERNOON AND EVENING HOURS. BLIZZARD
CONDITIONS ARE EXPECTED TO CONTINUE OVER NORTHERN AND WESTERN OKLAHOMA...EXPANDING
EASTWARD THROUGH THE DAY. WIND GUSTS TO 55 MPH AND VISIBILITIES LESS THAN ONE
QUARTER MILE CAN BE EXPECTED WITH ANY THUNDER SNOW BANDS THAT DEVELOP. MODERATE
TO HEAVY SNOW WILL REMAIN POSSIBLE THROUGH MONDAY NIGHT...GRADUALLY TAPERING OFF
AS THE UPPER STORM SYSTEM EXITS TO THE EAST ON TUESDAY.
A PERIOD OF COOL AND DRY WEATHER WILL RESUME ON TUESDAY...LASTING INTO NEXT
WEEKEND.
OTHER HAZARDOUS WEATHER...
THE WINTER STORM WILL SLOWLY MOVE ACROSS OKLAHOMA AND NORTH TEXAS DURING THE DAY
ON MONDAY...TAPERING OFF FROM WEST TO EAST ON TUESDAY MORNING. A BLIZZARD WARNING
AND WINTER STORM WARNING WILL REMAIN IN EFFECT FOR MUCH OF NORTHERN...WESTERN...AND
CENTRAL OKLAHOMA. EXTREMELY DANGEROUS TRAVEL CONDITIONS CAN BE EXPECTED MONDAY AND
MONDAY NIGHT OVER THE WARNED AREA. EVEN AFTER SNOW CEASES LATE MONDAY NIGHT INTO
TUESDAY MORNING...SIGNIFICANT SNOW ACCUMULATIONS AND DRIFTING SNOW WILL MAKE TRAVEL
NEARLY IMPOSSIBLE IN MANY AREAS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM MONDAY WITH
UPDATES AS NEEDED.
AUSTINSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 807 PM CST SUN FEB 24 2013 OKZ021-022-034-035-250230- GREER OK-KIOWA OK-WASHITA OK-BECKHAM OK- 807 PM CST SUN FEB 24 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREER... NORTHWESTERN KIOWA...WASHITA AND EASTERN BECKHAM COUNTIES UNTIL 830 PM CST... AT 805 PM CST...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF RETROP...MOVING EAST AT 35 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... LOCATIONS IMPACTED INCLUDE... HOBART...SAYRE...MANGUM...CORDELL...GRANITE...BURNS FLAT... SENTINEL...DILL CITY...LONE WOLF...CARTER...BESSIE...ROCKY... WILLOW...RETROP...ALTUS-LUGERT LAKE AND BRINKMAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. && LAT...LON 3545 9879 3492 9894 3481 9951 3538 9977 TIME...MOT...LOC 0205Z 248DEG 32KT 3508 9939 MBS
The Altus AFB radar (KFDR), 67 km away, was scanning. The volume nearest the first event began at 02:14 UTC.
4 thunderstorm wind. Local standard time, as filed.
No damage was reported.
No damage was reported.
No damage was reported.
No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426308, 426309, 426310, 426311.